Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 183, NWS St. Louis, MO

July 7, 20144 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 11:08 PM CDT for 4 counties in Missouri. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 11:08 PM CDT (04:08 UTC)
Expired
Jul 8, 2014, 12:00 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 11:24 PM CDTTSTM WND GST 674 Se Columbia, MOMISSOURI MESONET - JEFFERSON FARM AND GARDENS
Jul 7, 11:25 PM CDTTSTM WND DMGColumbia, MONUMEROUS LARGE TREES BLOCKING ROADS AND POWER LINES DOWN ACROSS COLUMBIA...MAINLY IN WESTERN AND SOUTHERN SECTIONS OF TOWN
Jul 7, 11:25 PM CDTTSTM WND DMGColumbia, MOPOWER POLES AND TREES SNAPPED AT BASE NEAR HULEN LAKE IN COLUMBIA.
Jul 7, 11:26 PM CDTTSTM WND GST 734 Se Columbia, MOMISSOURI MESONET - SOUTH FARMS
Jul 7, 11:28 PM CDTTSTM WND GST 604 Se Columbia, MOUNIVERSITY OF MISSOURI SOUTH FARM.
Jul 7, 11:34 PM CDTTSTM WND GST 584 Nne Ashland, MO
Jul 7, 11:35 PM CDTTSTM WND DMGMexico, MONUMEROUS TREES DOWN...POWER LINES DOWN AND POWER POLES SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS53 KLSX 080408
SVRLSX
MOC007-019-027-135-080500-
/O.NEW.KLSX.SV.W.0183.140708T0408Z-140708T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1108 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AUDRAIN COUNTY IN CENTRAL MISSOURI...
  BOONE COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT

* AT 1106 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MADISON TO 9 MILES SOUTHWEST OF CLARK TO 10 MILES
  WEST OF PILOT GROVE...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...COLUMBIA...MEXICO...ASHLAND...STURGEON...ROCHEPORT...
  HALLSVILLE...MIDWAY...MURRY...JAMESTOWN...EASLEY...AUXVASSE...
  THOMPSON...MCBAINE...LUPUS...VANDIVER...HATTON...KLIEVER...SANDY
  HOOK AND WILTON.

THIS WARNING INCLUDES FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE AND ROCK BRIDGE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9251 3893 9251 3897 9257 3898 9257
      3925 9241 3922 9178 3891 9193 3866 9225
      3868 9235 3869 9236 3872 9234 3874 9239
      3867 9242 3868 9262
TIME...MOT...LOC 0409Z 281DEG 41KT 3946 9214 3917 9240
          3883 9306

HAIL...<.75IN
WIND...60MPH

$$

GLASS
1 follow-up statement
861 
WWUS53 KLSX 080428
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 PM CDT MON JUL 7 2014

MOC007-019-027-135-080500-
/O.CON.KLSX.SV.W.0183.000000T0000Z-140708T0500Z/
BOONE MO-CALLAWAY MO-MONITEAU MO-AUDRAIN MO-
1128 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
AUDRAIN...NORTHEASTERN MONITEAU...NORTHWESTERN CALLAWAY AND BOONE
COUNTIES UNTIL MIDNIGHT CDT...

AT 1125 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CENTRALIA TO HALLSVILLE TO 6 MILES SOUTH OF MIDWAY...
AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MEXICO...ASHLAND...MURRY...EASLEY...AUXVASSE...SANDY
HOOK...THOMPSON...WILTON...HARTSBURG...HATTON...VANDIVER AND KINGDOM
CITY.

THIS WARNING INCLUDES FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE AND ROCK BRIDGE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9251 3893 9251 3897 9257 3898 9257
      3925 9241 3922 9178 3891 9193 3866 9225
      3868 9235 3869 9236 3872 9234 3874 9239
      3867 9242 3868 9262
TIME...MOT...LOC 0428Z 281DEG 41KT 3922 9206 3910 9216
          3890 9244

HAIL...<.75IN
WIND...60MPH

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:36 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 7:36 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT Mon Jul 7 2014

.UPDATE:
Issued at 617 PM CDT Mon Jul 7 2014

Scattered thunderstorms are developing across the St. Louis Metro
as hot and unstable airmass interacts with remnant outflow
boundary stretching from northwest St. Charles County to south St.
Louis City. These storms could produce large hail or locally
damaging winds. The greater threat of severe weather remains with
the expected line of storms later this evening and overnight from
the northwest.

CVKING

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 341 PM CDT Mon Jul 7 2014

(Tonight)

Main concern continues to be the potential for severe weather late
tonight...specifically damaging winds.  Not much change from
previous thinking that thunderstorms will initiate late this
afternoon and early this evening over Nebraska and Kansas along a
surface front as a shortwave trough approaches the area from the
northwest.  These storms will increase in intensity and congeal into
an MCS as they move southeast along the front into Missouri during
the late evening and overnight hours. Strong low level moisture
convergence along the front along with forcing with the shortwave
will support the MCS.  Decent values MUCAPE and low level and deep
layer shear values will allow the MCS to stay severe into central
and eastern Missouri and adjacent sections of Illinois into the
overnight hours.  In addition, precipitable water still suggest that
the MCS will produce very heavy rainfall rates.  However given
progressive nature of MCS and high flash flood guidance numbers will
just mention locally heavy rainfall in the HWO at this time.

Britt

.LONG TERM:  (Tuesday through Next Monday)
Issued at 341 PM CDT Mon Jul 7 2014

(Tuesday through Thursday)

On Tuesday, the front will be moving south and out of the CWA about
the time that thunderstorms will be initiating during the early-mid
afternoon hours.  There is still some potential that one or two of
these storms could become severe before they move out of the CWA
during the late afternoon hours.

The front will then move well south of the area Wednesday into
Thursday as the flow becomes northwesterly aloft.  The area will lie
under mainly subsidence during this period, so have kept these two
days dry.  850 mb temperatures will be between 12-18C promising
below normal temperatures.

(Friday through next Monday)

Warm front is still on track to move through the area on Friday and
Saturday causing temperatures to climb back closer to normal.  The
front will keep scattered thunderstorms in the forecast.  850 mb
temperatures of 18-20C call for temperatures at or just above
normal.  ECMWF sets up northwesterly flow over the area quicker than
the GFS on Saturday and Sunday, so consequently it is trying to
bring a cold front through the CWA faster. This solution is faster
than in previous runs, so went with the slower idea with a cold
front entering the northern part of the CWA on Sunday morning and
move it south across the area through Monday.  Will continue the
chance of thunderstorms into early next week.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 703 PM CDT Mon Jul 7 2014

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but it should continue southeast and
affect the entire area. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Specifics for KSTL:

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but at its current speed the storms may
affect Lambert as early as 06Z. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:59 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. A FEW OF THESE
STORMS WILL BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH. LARGE
HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO
POSSIBLE.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, Jul 7, 9:12 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SE CEDAR HILL         38.33N  90.60W
07/07/2014  M2.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jul 7, 10:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       3 SE CEDAR HILL         38.33N  90.60W
07/07/2014  M2.11 INCH       JEFFERSON          MO   TRAINED SPOTTER

            RAINFALL FROM THIS EVENING

&&

CARNEY
Local storm report, Jul 7, 10:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1033 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 N BETHEL              39.95N  92.02W
07/07/2014                   SHELBY             MO   TRAINED SPOTTER

            SHINGLES WERE BLOWN OFF THE SPOTTERS HOME.

&&

FUCHS
Local storm report, Jul 7, 10:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     NOVELTY                 40.01N  92.21W
07/07/2014  M52 MPH          KNOX               MO   MESONET

            MISSOURI MESONET SITE

&&

CVKING
Local storm report, Jul 7, 10:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     PLEVNA                  39.97N  92.09W
07/07/2014                   KNOX               MO   COUNTY OFFICIAL

            NUMEROUS REPORTS OF TREE LIMBS AND POWER LINES DOWN
            ACROSS SOUTHERN KNOX COUNTY.

&&

CVKING
Local storm report, Jul 7, 10:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND DMG     LA BELLE                40.12N  91.91W
07/07/2014                   LEWIS              MO   COUNTY OFFICIAL

            LARGE LIMB DOWN IN LA BELLE.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:24 PM CDTSevere Thunderstorm WarningLSXSaint Louis51 min
Jul 7, 7:39 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Jul 7, 8:06 PM CDTSevere Thunderstorm WarningLSXJefferson24 min
Jul 7, 8:27 PM CDTSevere Thunderstorm WarningLSXJefferson48 min
Jul 7, 9:14 PM CDTSevere Thunderstorm WarningLSXJefferson46 min
Jul 7, 9:23 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
Jul 7, 9:52 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby38 min
Jul 7, 10:27 PM CDTSevere Thunderstorm WarningLSXAudrain, Knox, Lewis, Marion, Monroe, Ralls and 1 more48 min
Jul 7, 11:02 PM CDTSevere Thunderstorm WarningLSXAudrain, Lewis, Marion, Monroe, Pike, Ralls58 min
Jul 7, 11:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe44 min
Jul 7, 11:18 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau42 min
Jul 7, 11:38 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery and 2 more52 min
Jul 7, 11:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Pike, Ralls64 min
Jul 8, 12:03 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Lincoln, Montgomery and 4 more57 min
Jul 8, 12:36 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis54 min
Jul 8, 12:42 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.